South Dakota, 2012

Hail in South Dakota, May 28, 2012

May 28, 2012 · NWS ABR · 3 events in 1 county or zone

Thunderstorms brought penny to nickel hail to parts of Roberts county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms brought penny to nickel hail to parts of Roberts county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 28, 5:39 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 28, 5:39 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
639 AM CDT MON MAY 28 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY
THE MAIN FORECAST CHALLENGE WILL BE STRONG WINDS ACROSS THE
WESTERN CWA TODAY.

CURRENTLY...A SURFACE TROUGH EXTENDS ACROSS THE REGION AND
SHOWERS AND THUNDERSTORMS ARE OCCURRING ACROSS THE WESTERN CWA
ALONG A BAND OF 850 FRONTOGENESIS.

THE UPPER LEVEL LOW WILL MOVE ACROSS THE NORTH DAKOTA/CANADA
BORDER TODAY. THE COOLING ALOFT WILL ALLOW THE CHANCE FOR SHOWERS
AND THUNDERSTORM TO DEVELOP THIS AFTERNOON. THE COLD CORE LOW
PATTERN DOES RESEMBLE THAT WHICH COULD POSSIBLY PRODUCE A COLD AIR
FUNNEL WITH SAID SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE
FAR NORTHEAST. BY 18Z THE SURFACE TROUGH WILL BE DRAPED ACROSS THE
NORTHEAST...DEWPOINTS WILL STILL BE IN THE LOW 50S...0-3 KM LAPSE
RATES AROUND 7 C/KM...AND VGP VALUES NEAR 0.1.

OUT WEST WINDS WILL BE OF CONCERN TODAY. WITH SUBSIDENCE BEHIND
THE LOW...THE BUFKIT MOMENTUM TRANSFER TOOL INDICATES 40+ KTS
AVAILABLE TO BE MIXED TO THE SURFACE...AS WELL AS SEVERAL HOURS OF
SUSTAINED 30 KT OR GREATER WINDS. AS SUCH...A WINDS ADVISORY HAS
BEEN ISSUED.

HIGH PRESSURE MOVES IN FOR TUESDAY KEEPING THE REGION DRY. LOW
TEMPERATURES WILL DROP OFF TUESDAY NIGHT/WEDNESDAY
MORNING...DROPPING INTO THE MID TO HIGH 30S. THE NEXT SHORTWAVE
WILL INFLUENCE THE REGION ON WEDNESDAY. TIMING AND INTENSITY
DIFFERENCES STILL EXISTS BETWEEN MODELS...AND AS SUCH SO DO THE
FORCING AND MOISTURE FIELDS.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE AREA WEDNESDAY NIGHT
THROUGH SATURDAY EVENING...KEEPING SHORTWAVE ENERGY OVER THE
NORTHERN PLAINS. FAIRLY STRONG RIDGING THEN BUILDS OVER THE PLAINS
SATURDAY NIGHT AND SUNDAY. SURFACE HIGH PRESSURE WILL BE OVER THE
NORTHERN PLAINS WEDNESDAY NIGHT AND THURSDAY...BUT PRECIPITATION
ASSOCIATED WITH LOW PRESSURE OVER THE SOUTHERN PLAINS LOOKS TO
REACH FAR ENOUGH NORTHWARD TO AFFECT MUCH OF SOUTH DAKOTA. WEAK
HIGH PRESSURE THEN LINGERS OVER THE REGION...AND LOOKS TO KEEP
CONDITIONS DRY THURSDAY NIGHT THROUGH AT LEAST EARLY SUNDAY. AN
APPROACHING LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARY
MAY BRING THE NEXT CHANCE FOR THUNDERSTORMS TO THE AREA SUNDAY
AFTERNOON AND EVENING. SOME UNCERTAINTY IN THE TIMING OF THIS
FEATURE...SO WILL LEAVE SUNDAY DRY FOR THE TIME BEING.

BELOW NORMAL TEMPERATURES IN THE 60S ON THURSDAY WILL GIVE WAY TO
A GRADUAL WARMING TREND...WITH ABOVE NORMAL TEMPERATURES IN THE
MID 70S TO MID 80S EXPECTED OVER THE WEEKEND.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE NORTH
CENTRAL AND FAR NORTHEASTERN PART OF THE CWA EARLY THIS MORNING.
OTHERWISE...VFR CONDITIONS WILL PREVAIL TODAY WITH JUST A SMALL
CHANCE FOR THE REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS
THE NORTH THIS AFTERNOON. WEST TO NORTHWESTERLY WINDS WILL
INCREASE INTO THE 20 TO 40 MPH RANGE BY MIDDAY AND WILL CONTINUE
INTO THE EARLY EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 8 PM
     CDT /7 PM MDT/ THIS EVENING FOR CAMPBELL-CORSON-DEWEY-
     HUGHES-POTTER-STANLEY-SULLY-WALWORTH.

MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 28, 4:06 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
506 AM CDT MON MAY 28 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
506 AM CDT MON MAY 28 2012 /406 AM MDT MON MAY 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
STRONG WEST WINDS WILL DEVELOP TODAY ACROSS WESTERN AND CENTRAL
SOUTH DAKOTA. WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS EXCEEDING 45
MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY. NO SEVERE
STORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Special weather statement, May 28, 6:32 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 AM CDT MON MAY 28 2012

SDZ007-281300-
MARSHALL-
732 AM CDT MON MAY 28 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MARSHALL COUNTY UNTIL 800 AM CDT...

AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HILLHEAD...OR 18 MILES EAST OF BRITTON...
MOVING NORTHEAST AT 20 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN
Special weather statement, May 28, 7:06 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
806 AM CDT MON MAY 28 2012

SDZ007-008-281330-
MARSHALL-ROBERTS-
806 AM CDT MON MAY 28 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MARSHALL AND NORTHWESTERN ROBERTS COUNTIES UNTIL 830 AM CDT...

AT 806 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VEBLEN...OR 17 MILES NORTHWEST OF
SISSETON...MOVING NORTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE VEBLEN AND CLAIRE CITY.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

WISE

The radar

The Aberdeen radar (KABR), 109 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Roberts

When
May 28, 7:29 AM CST
Where
Roberts County, 2.05 mi WNW of Claire City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.860, -97.140

Hail, Roberts

When
May 28, 7:30 AM CST
Where
Roberts County, 0.69 mi N of Claire City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.860, -97.100

Hail, Roberts

When
May 28, 7:30 AM CST
Where
Roberts County, 2.98 mi WSW of Sisseton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.660, -97.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385109, 385110, 385111.